CSN Login
Members Online: 14

Votrient has failed for mom and potentially starting Avastin...scared, nervous, worried, skeptical, everything!!

Eskimo lily's picture
Eskimo lily
Posts: 43
Joined: Aug 2013

Hi everyone,

 

Haven't been here to post in a while, but there has been so much going on with mom.

As some may already know, my mom was diagnosed with stage iv clear cell rcc with multiple mets to both lungs and liver in July of this year. She had her left open radical nephrectomy on August 1. She started Votrient 600mg the first week of September and has had a few breaks due to side effects (mainly hand foot syndrome which was very painful for her). She was also on hold from Votrient because she had some gynecological issues that they thought was an infection, so she was on antibiotics for 2 weeks too. She was dropped down to 400mg of votrient but still had painful hands and feet even though we were trying everything we could. The gyn issue was still a problem and they thought it was an infection again so they started mom on another course of antibiotics...this time for 2 weeks and WHILE on the votrient! Talk about liver damage.

This gynecological issue, we have been told this week, is actually most likely metastasis to her vulva. The gynecologist at mskcc said she has only seen 1 case of cancer metastasizing there in 10 years. She said we would need a biopsy to confirm 100% but based on the ct scans and her pelvic exam, she said it's most likely a met. Our oncologist said he didn't think a biopsy was necessary because he doesn't want to put mom through that and even if it was a met, it wouldn't change any treatment. This was our worse nightmare. It's such a rare issue that I'm not sure anyone knows how to go about treating it...and to think mom had a total of 4 weeks worth of antibiotics getting rid of what we were told was an infection.

The only good  news we've received in the past few weeks is that the lung and liver mets actually look better. He didn't give us a specific number or percentage of improvement, but he said when you look at the 2 scans and compare, there's significant improvement. 

Now our oncologist wants to drop votrient altogether and start Avastin. Do you think it's too soon to drop Votrient? Do you think it's worth trying the 200mg dose even though mom still couldn't tolerate a 400mg dose? I'm just hesitant to stop so soon because we've had great results with it. I haven't heard much about Avastin anywhere, does anyone know how well it works or if it's well tolerated? It was also nice just to be able to take the Votrient in pill form...now if she starts Avastin, mom will need to go for an infusion every 2 weeks at the clinic. 

We're looking into a second opinion right now but the soonest appointment we can get with the urological oncologist we want to see the Yale's Smilow center is the first week of December. I'm just worried about being off treatment altogether until December...Our oncologist can start Avastin as soon as November 21st. Do you think we should just wait to get the second opinion first and then make a decision? I also want to see if mom can get into a clinical trial for a anti PD or anti PD 1 drug there too.

 

Sorry, so much rambling but there's just been so much to digest in the past few weeks.

 

Virginia

I am alive
Posts: 220
Joined: Jul 2012

I'm sorry t o hear about your Mom's latest met.  Have you asked your current oncologist about the feasibility of holding off all meds until the first week of Dec. when you get a second opinion? Is that a bad idea? Or does it not matter?  It worries me a bit, but if you want to persue anti PD or PD1 clinical trials I guess it would not be a good idea to start Avastin now. Still, I would discuss this with your current oncologist. No reason to hide the fact that you want a second opinion. And have you discussed the viability of going after the PD1 trial? What does he think about that?  Why did he choose to end Votirent? Also, have you checked with Yale to find out the particulars of these trials - are they still accepting new patients, what are the eligibility parameters. I'd hate for you to wait weeks with no medication only to find out that your Mom would not be eligible.

GSRon's picture
GSRon
Posts: 1220
Joined: Jan 2013

Hi Lily.. sorry to hear about your Mom.  OK, "IF" that is a new Met, then it makes sense to move on to the next drug. Yes, I know all too well it seems sad to move away from a drug that is mostly working.. but..  Hopefully the next drug will work on both the old and new Mets.. 

Good Luck..!!

Ron

angec's picture
angec
Posts: 621
Joined: Mar 2012

Hi Virginia, so sorry to hear all of this about your mom. I had posted on SP i think yesterday asking how she was!  What a quandry!  I am wondering though if they have it right that it is a met there in that area. I was under the impression that it was going away with the antibiotics.  I too am fearful for her to wait until Devember to start a new treatment. Can she do the 200 mgs of Votrient and see if that helps. The other question is, did she get a new met while onthe 600 or 400 mgs or was she off of it more than she was on it? Any reason wy they don't want to give her Inlyta?  Is that a possibility? Is this Dr. Motzer who wants Avastin?  Is this a trial? I would go on smart patients and post the same information. They seem to be up on all of this. They would also proably know about the new met.

 

I am praying for you Virginia. I hope in spite of all of this your mom and you are doing ok and try to keep your spirits up! So much stress dealing with this disease.  My SIL has uterine cancer and boy, it gets worse and worse. Don't know which way to go first anymore!  Praying for you and always here if you need me!

Ange

toolman1's picture
toolman1
Posts: 44
Joined: Jul 2012

I too am going to be facing a similar quandry soon. My Oncologist stared me on Inlyta @ the first of this year, and in early April had to discontinue

the drug due to extreme muscle weakness all over, and extreme shortness of breath. After a month, everything had returned to normal, and we restarted the Inlyta, although @ half the strength. 6 weeks later, I was again in the same situation, and again we discontinued the treatment. 

This week I was in the Onclolgist's office, and we restarted the Inlyta for what may be the last time. He stated, that if the same symptoms persist

he may entertain changing to a different drug. It will be bitter sweet, because the Inlyta has showed met reductions of 15-25% since the first of the year. 

So, like yourself, we are concerned for very similar reasons. Best of luck with your families future decisions. And keep us updated. Gary

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network